Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 10, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Oct 6, 2017, 2:53 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 6, 2017, 6:00 PM MDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 2:53 AM MDT (08:53 UTC)
- In effect from
- Oct 6, 2017, 6:00 PM MDT
- Expired
- Oct 7, 2017, 2:44 PM MDT
- In force
- 21 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881 WWUS75 KBYZ 060853 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 253 AM MDT Fri Oct 6 2017 MTZ065-066-070900- /O.NEW.KBYZ.WI.Y.0010.171007T0000Z-171007T1800Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 253 AM MDT Fri Oct 6 2017 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT SATURDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 6 PM this evening to noon MDT Saturday. * TIMING...This evening through Saturday morning. Winds will remain gusty through the day Saturday. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Springdale, and along local roads near Nye. * WINDS...Southwest wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston...and along local roads near Nye. Very strong cross winds are expected in these areas. && $$ http://weather.gov/Billings
5 follow-up statements
904 WWUS75 KBYZ 062114 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 314 PM MDT Fri Oct 6 2017 MTZ028-041-063-072115- /O.NEW.KBYZ.HW.W.0001.171007T0000Z-171008T0300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 314 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 PM MDT SATURDAY... The National Weather Service in Billings has issued a High Wind Warning...which is in effect from 6 PM this evening to 9 PM MDT Saturday. * TIMING...Periods of strong winds will develop tonight and early Saturday, but the strongest winds are expected Saturday afternoon. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. * WINDS...West winds 45 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can create difficult driving conditions and even flip over high profile vehicles. Motorists may want to take alternate routes or choose to travel another time. && $$ MTZ065-066-072115- /O.EXT.KBYZ.WI.Y.0010.171007T0000Z-171008T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 314 PM MDT Fri Oct 6 2017 ...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT SATURDAY... * TIMING...This evening through Saturday. Strongest winds tonight and Saturday afternoon. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Springdale, and along local roads near Nye. * WINDS...Southwest wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Motorists in high profile vehicles should check forecasts and weather reports before traveling. People with outdoor activities should plan for strong gusty winds Saturday. && $$ http://weather.gov/Billings
255 WWUS75 KBYZ 070307 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 907 PM MDT Fri Oct 6 2017 MTZ028-041-063-080300- /O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 907 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY... * TIMING...Periods of strong winds continuing through Saturday, but the strongest winds are expected Saturday afternoon. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. * WINDS...West winds 45 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can create difficult driving conditions and even flip over high profile vehicles. Motorists may want to take alternate routes or choose to travel another time. && $$ MTZ065-066-080000- /O.CON.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 907 PM MDT Fri Oct 6 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT SATURDAY... * TIMING...Continuing through Saturday. Strongest winds tonight and Saturday afternoon. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Springdale, and along local roads near Nye. * WINDS...Southwest wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Motorists in high profile vehicles should check forecasts and weather reports before traveling. People with outdoor activities should plan for strong gusty winds Saturday. && $$ http://weather.gov/Billings
750 WWUS75 KBYZ 070901 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 301 AM MDT Sat Oct 7 2017 MTZ028-041-063-080300- /O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 301 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...Periods of strong winds winds will continue today, with the strongest winds expected this afternoon. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. * WINDS...West winds 45 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can create difficult driving conditions and even flip over high profile vehicles. Motorists may want to take alternate routes or choose to travel another time. && $$ MTZ065-066-080000- /O.CON.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 301 AM MDT Sat Oct 7 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Periods of strong winds will continue today, with the strongest winds expected this afternoon. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Springdale, and along local roads near Nye. * WINDS...Southwest to west wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Motorists in high profile vehicles should check forecasts and weather reports before traveling. People with outdoor activities should plan for strong gusty winds Saturday. && $$ http://weather.gov/Billings
738 WWUS75 KBYZ 071659 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1059 AM MDT Sat Oct 7 2017 MTZ028-041-063-080300- /O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 1059 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...Winds will become very strong by early afternoon and continue into early evening. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. * WINDS...West winds 45 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can create difficult driving conditions and even flip over high profile vehicles. Motorists may want to take alternate routes or choose to travel another time. && $$ MTZ065-066-080000- /O.CON.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1059 AM MDT Sat Oct 7 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * OBSERVATIONS...Winds have been gusting to 65 mph at the Livingston airport through late morning. * TIMING...Strong winds will continue until early evening with the strongest winds expected through early afternoon. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Springdale, and along local roads near Nye. * WINDS...Southwest to west wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Motorists in high profile vehicles should check forecasts and weather reports before traveling. People with outdoor activities should plan for strong gusty winds Saturday. && $$ http://weather.gov/Billings
677 WWUS75 KBYZ 072044 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 244 PM MDT Sat Oct 7 2017 MTZ065-066-072145- /O.CAN.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 244 PM MDT Sat Oct 7 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Winds have decreased below advisory criteria, so the Wind Advisory has been cancelled. $$ MTZ028-041-063-080300- /O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 244 PM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...Winds will be strong through early evening. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. * WINDS...West winds 45 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can create difficult driving conditions and even flip over high profile vehicles. Motorists may want to take alternate routes or choose to travel another time. && $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 5, 6:45 PM MDT, 8 hours 8 minutes earlier.
Area forecast discussion, Oct 5, 6:45 PM MDT, 8 hours 8 minutes before
Area Forecast Discussion
National Weather Service Billings MT
645 PM MDT Thu Oct 5 2017
.UPDATE...
Satellite imagery shows an upper low over southeast ID with a
shortwave moving into western WY. Airmass over our cwa is
currently fairly dry, but as energy moves eastward through WY we
will see increased ascent and an opportunity for a few showers
mainly in far southeast MT later tonight into Friday. Latest 700mb
analysis shows backing winds across eastern WY, giving credence
to recent high res models which show shower development into
northeast WY over the next few hours. Overall have shrunk coverage
of showers in our cwa a bit, again best chances are in our far
southeast. Otherwise it we will see quiet weather tonight with low
temps in the 30s to lower 40s (pretty close to normal). JKL
&&
.SHORT TERM...valid for Fri and Sat...
Very minor tweaking to the inherited short term forecast this
morning. Greatest concern throughout the short term period
continues to strong gusty winds both pre and post FROPA, progged
for Saturday. Strongest winds are expected in gap winds areas,
including Livingston, Big Timber, Nye, and Harlowton Friday night
and early Saturday.
Cutoff upper level low will remain in the vicinity of the
forecast area through mid-day Friday, but is generally weakening.
There is enough energy however, to bring some showers in high
terrain today, and in the southeast this evening and overnight.
Development in the southeast late tonight into tomorrow will be
aided by jet energy pushing the low eastward. Gusty winds will
fill in behind this system as the low shifts eastward Friday
afternoon evening. Expect winds in the western foothills to
approach 60 mph by late Friday from Livingston to Nye. Gust around
40 mph can be expected into Big Timber and Harlowton, with gusts
to 25 mph across the rest of the area. Downslope flow will push
temps into the mid to upper 60s in most locations. Will continue
to advertise this potential with this forecast package, as plenty
of time before wind event, before need to issue highlights. Those
planning travel west of Billings on I-90 should be prepared for
dangerous crosswinds from noon Friday through about noon on
Saturday.
Models continue to waffle on timing of the FROPA for Saturday.
Current models support earlier FROPA, more like late morning/early
afternoon Saturday as opposed to late afternoon/early evening
favored in grids. That said, have chosen to continue with current
grid timing, to avoid flip flopping in forecast to public. This
will continue to need to be watched closely to improve high temps
forecast, as well as timing of post-frontal wind shift and precip.
Strong and gusty west to northwest winds will follow FROPA, with
gusts of 40 to 50 mph possible across the region. AAG
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Extended models are in good agreement for Sunday into early next
week but then diverge by late next week. On Sunday, an upper low
will be situated over southern Idaho into western Wyoming while a
large trough will be situated over the northern Rockies. A strong
cold front that will move through Saturday night will usher in
gusty north/northwest winds for the day. This troughiness combined
with an unstable northwest flow aloft will bring a chance for
showers across our forecast area. Overall, a blustery cool day
looks to be in store.
On Monday, the upper low drops south into the four corners region
then shifts east into the central plains Tuesday and Wendesday.
This will allow for a westerly flow aloft to return along with
warming temperatures. For Thursday, an upper low and trough off
the coast of British Columbia move southeast approaching the
Pacific northwest coast. This will allow ridging to develop over
Montana, as well as a southwest flow aloft resulting in continued
mild temperatures. Models diverge after Thursday in how fast to
bring the upper low and trough across the area which will affect
precip chances and temperatures. Overall, after Sunday, mainly dry
conditions with below normal temperatures look to be in store.
Hooley
&&
.AVIATION...
Expect VFR conditions to continue into Friday. A weak low pressure
system over Wyoming will bring scattered showers to the Bighorn
Mountains, and areas south of KSHR to 4BQ. These showers could
produce some localized MVFR conditions and mountain obscurations.
Expect winds around KLVM to increase during the morning tomorrow.
Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 040/069 047/068 040/052 032/050 032/056 037/059 038/057
00/U 01/N 23/W 21/B 00/U 00/U 00/U
LVM 034/065 044/063 036/046 026/046 027/056 034/059 034/056
00/N 11/N 24/W 21/B 00/U 00/U 00/U
HDN 036/068 044/070 039/053 033/050 032/060 035/060 038/059
01/U 01/N 22/W 21/B 00/U 00/U 00/U
MLS 038/066 045/067 038/054 032/048 029/056 034/059 036/057
00/U 01/N 11/B 11/B 00/U 00/U 00/U
4BQ 039/064 043/069 040/053 033/047 030/055 035/060 036/057
22/W 01/N 22/W 11/B 00/U 00/U 00/U
BHK 037/065 044/066 037/053 031/045 028/053 034/059 036/056
01/U 01/N 11/B 11/B 00/U 00/U 00/U
SHR 036/063 039/070 038/049 030/046 028/055 032/060 035/058
22/W 01/U 34/W 21/B 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Oct 5, 2:22 PM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 222 PM MDT Thu Oct 5 2017 MTZ029>039-042-057-058-062030- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Golden Valley-Northern Big Horn- Southern Rosebud- 222 PM MDT Thu Oct 5 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and southeast Montana. * WHAT...Strong widespread and persistent northwest winds. * WHERE...Portions of south central and east central Montana. * WHEN...Saturday. * ADDITIONAL DETAILS...There is a potential for strong winds developing Saturday from Roundup to Billings and eastward to Miles City and Baker. Widespread gusts from 40 to 50 mph may be common. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists in high profile vehicles should check forecasts and weather reports before traveling. People with outdoor activities should plan for strong gusty winds Saturday. && MTZ028-040-041-056-063>068-062030- Southern Wheatland-Northern Park-Northern Sweet Grass- Red Lodge Foothills-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- 222 PM MDT Thu Oct 5 2017 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong crosswinds with gusts 50 to 60 mph possible. * WHERE...Livingston to near Big Timber and near Nye. Somewhat weaker winds from Big Timber to Harlowton. * WHEN...Late Friday through Saturday morning. * ADDITIONAL DETAILS...Motorists along I-90 in this area should expect strong crosswinds late Friday into Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists of high profile vehicles along I-90 from Livingston to Big Timber, and along Highway 191 from Big Timber to Judith Gap, may want to plan alternate routes or change travel times. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:14 PM MDT | High Wind Warning | BYZ | Golden Valley, Wheatland | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.